Alabama, 2020

Damaging Winds in Alabama, July 22, 2020

July 22, 2020 · NWS HUN · 2 events in 1 county or zone

Clusters of strong thunderstorms developed rapidly during the midday hours in north Alabama. One of the thunderstorms produced isolated wind damage in western Madison County in the town of Madison.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$700
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Clusters of strong thunderstorms developed rapidly during the midday hours in north Alabama. One of the thunderstorms produced isolated wind damage in western Madison County in the town of Madison.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 22, 12:17 PM CST, 25 minutes earlier.

Area forecast discussion, Jul 22, 12:17 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
117 PM CDT Wed Jul 22 2020

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 1132 AM CDT Wed Jul 22 2020

Latest near term model guidance suggests that deep-layer
southwesterly flow will persist across the TN Valley today, as the
region will remain along the western rim of the Atlantic subtropical
ridge and downstream from a weak mid-level trough dropping into
southeastern MO/southern IL. Based on trends in radar data, deeper
convective cells are just beginning to develop across northwest AL,
with a greater concentration of showers and thunderstorms along a
remnant outflow boundary immediately north of the I-20/I-22
corridors in central AL.

We expect convection to expand in coverage through the remainder of
the late morning and early afternoon as temperatures rise into the
upper 80s/lower 90s, with activity shifting steadily northeastward
given the southwesterly orientation of steering flow. Modest values
of MLCAPE (1000-2000 J/kg), coupled with a well-mixed boundary layer
will support a threat of wind gusts in the 40-50 MPH range,
especially given the subtle increase in deep-layer flow compared to
previous days. However, an isolated wet microburst producing a severe
wind gust or two will also be possible, especially with storms that
interact with multiple boundaries or terrain-induced convergence
zones across northeast AL/southern TN. Although storms will likely be
moving a bit quicker compared to the last few days, locally heavy
rainfall and flooding will also be a concern, with precipitable water
values in the 1.9-2.1 inch range.

.SHORT TERM...(Tonight through Friday)
Issued at 352 AM CDT Wed Jul 22 2020

The aforementioned frontal boundary will slowly sag south toward the
Tennessee Valley, stalling just south of the I-40 corridor (but still
north of the HUN CWA), serving as a focus for scattered to numerous
showers and thunderstorms in the afternoon. The shear profile may be
a little better just north of the AL/TN border (closer to the front),
and thus result in the potential for a few organized storms. For
this reason, a marginal risk for severe storms has been denoted for
Southern Middle Tennessee and far northeastern Alabama by SPC.
Otherwise, just more of the same from what we've seen in recent days,
with hot/humid weather and afternoon/evening storms gradually dying
off after sunset. Models are hinting that this boundary will become
more diffuse in nature Thursday night into Friday as it should stall
(and eventually dissipate) just north of the area. Regardless,
expect more of the same with scattered pulse convection on Friday
afternoon that will be capable of very heavy downpours, thanks to
PWATs in excess of 2".

.LONG TERM...(Friday night through Tuesday)
Issued at 352 AM CDT Wed Jul 22 2020

The center of the ridge will slide back into the Mid South and
Tennessee Valley region this weekend, leading to a gradual warming
trend. Highs will return to the mid 90s, with heat index values in
the 100 to 105 degree range across much of the area (just below
Advisory criteria). There will be plenty of moisture underneath this
ridge to generate scattered convection each afternoon, but think that
coverage will be a little lower than what we'll see earlier in the
week. Models are hinting that the center of the ridge may setup to
the west of the area early next week, keeping us on the eastern edge
of the upper-high. This could place us into a more active northwest
flow type of pattern early to mid week, so have maintained a mention
of scattered storms each day in the far extended for this reason.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 117 PM CDT Wed Jul 22 2020

Sct-nmrs SHRA/TSRA continue to develop across northern AL this aftn,
with convective cells expected to shift northeastward thru the early
evening hours. Based on latest radar data, we have included a TEMPO
for MVFR vsby reductions in TSRA from 18-21Z/MSL and 21-24Z/HSV,
although amendments may be required. Any storm directly impacting an
airport may also prompt the issuance of AWW due to frequent CG
lightning and gusty/erratic winds in the 35-45 knot range. The
majority of afternoon shower and thunderstorm activity will likely
dissipate by 23/02Z, with light BR/FG possible beneath the convective
debris cloud canopy during the 09-12Z timeframe. Additional
convection will develop late Thursday morning as a subtle low-level
convergence boundary shifts southward into the region from middle TN,
but we will refrain from including SHRA/TSRA in the forecast attm
since it is at the end of the current forecast period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

NEAR TERM...70/DD
SHORT TERM...AMP.24
LONG TERM...AMP.24
AVIATION...70/DD

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 22, 3:27 AM CST, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
427 AM CDT Wed Jul 22 2020

ALZ001>010-016-TNZ076-096-097-230030-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
427 AM CDT Wed Jul 22 2020

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Scattered to numerous thunderstorms are possible this afternoon and
evening with the primary threats being locally heavy rainfall and
gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered to numerous thunderstorms are possible each day. These
will be most likely during the afternoon and evening hours. Some of
these thunderstorms will be capable of producing strong gusty winds
and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Local storm report, Jul 22, 7:48 AM CST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
848 AM CDT WED JUL 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     HAZEL GREEN             34.92N 86.57W
07/21/2020                   MADISON            AL   BROADCAST MEDIA

            NUMEROUS TREES DOWN AND/OR UPROOTED NEAR
            DUNDEE ROAD AND HIGHWAY 231/431. ONE OF THE
            UPROOTED TREES KNOCKED DOWN A POWER LINE AND
            SNAPPED A STREET LIGHT POLE. TREES DOWN ON A
            HOME. DAMAGE ALSO REPORTED NEAR WEST
            LIMESTONE ROAD. RELAYED THROUGH SOCIAL
            MEDIA. TIME ESTIMATED BY RADAR.

0506 PM     TSTM WND DMG     MADISON                 34.70N 86.75W
07/21/2020                   MADISON            AL   LAW ENFORCEMENT

            POWER LINES WERE KNOCKED DOWN ONTO THE ROAD
            AT MILL ROAD AT CHURCH STREET. TIME
            ESTIMATED BY RADAR.

0459 PM     TSTM WND DMG     4 NW PHIL CAMPBELL      34.40N 87.76W
07/21/2020                   FRANKLIN           AL   EMERGENCY MNGR

            TREES DOWN BLOCKING CR 26.

0459 PM     TSTM WND DMG     8 WSW RUSSELLVILLE      34.48N 87.86W
07/21/2020                   FRANKLIN           AL   EMERGENCY MNGR

            TREES DOWN IN BELGREEN.

0459 PM     TSTM WND DMG     PHIL CAMPBELL           34.35N 87.71W
07/21/2020                   FRANKLIN           AL   EMERGENCY MNGR

            TREES DOWN IN PHIL CAMPBELL.

0448 PM     TSTM WND DMG     2 N RED BAY             34.47N 88.14W
07/21/2020                   FRANKLIN           AL   BROADCAST MEDIA

            A TREE WAS KNOCKED DOWN ON HIGHWAY 11 NORTH
            JUST OUTSIDE OF RED BAY. TIME ESTIMATED.

0625 PM     TSTM WND DMG     POWELL                  34.53N 85.90W
07/21/2020                   DEKALB             AL   AMATEUR RADIO

            A TREE WAS KNOCKED DOWN AT POWELL CITY HALL
            AT THE INTERSECTION OF CR 47 AND AL HIGHWAY
            35.

0615 PM     HAIL             RAINSVILLE              34.50N 85.85W
07/21/2020  E0.88 INCH       DEKALB             AL   BROADCAST MEDIA

            NICKEL SIZED HAIL REPORTED IN RAINVSILLE.

0610 PM     TSTM WND DMG     3 NNE CROSSVILLE        34.32N 85.97W
07/21/2020                   DEKALB             AL   STORM CHASER

            TREES DOWN ON CR 46 NEAR CR 20. TIME
            ESTIMATED.

0610 PM     TSTM WND DMG     SHILOH                  34.46N 85.88W
07/21/2020                   DEKALB             AL   STORM CHASER

            TREES DOWN IN SHILOH. TIME ESTIMATED.

0532 PM     TSTM WND DMG     5 E COLLINSVILLE        34.26N 85.78W
07/21/2020                   DEKALB             AL   BROADCAST MEDIA

            A LARGE TREE WAS KNOCKED ONTO A HOME
            DAMAGING TWO ROOMS IN THE SAND ROCK
            COMMUNITY. TIME ESTIMATED BY RADAR.

0515 PM     TSTM WND DMG     6 W TUSCUMBIA           34.73N 87.82W
07/21/2020                   COLBERT            AL   911 CALL CENTER

            A TREE WAS KNOCKED DOWN AT PRIDE LANDING
            BOAT RAMP. TIME ESTIMATED BY RADAR.

&&

LH
Special weather statement, Jul 22, 12:21 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Huntsville AL
121 PM CDT Wed Jul 22 2020

ALZ001>005-007-221900-
Lawrence AL-Lauderdale AL-Morgan AL-Franklin AL-Limestone AL-
Colbert AL-
121 PM CDT Wed Jul 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAUDERDALE...NORTHWESTERN
LIMESTONE...SOUTHEASTERN COLBERT...NORTHEASTERN FRANKLIN...
NORTHWESTERN MORGAN AND NORTHERN LAWRENCE COUNTIES UNTIL 200 PM
CDT...

At 120 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rogersville, or 18 miles west of Athens, moving northeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Decatur, Florence, Muscle Shoals, Sheffield, Tuscumbia, Rogersville,
Killen, Town Creek, Lexington and Leighton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3500 8733 3500 8714 3469 8698 3447 8758
      3486 8773
TIME...MOT...LOC 1820Z 241DEG 16KT 3476 8730

30
Special weather statement, Jul 22, 12:21 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Huntsville AL
121 PM CDT Wed Jul 22 2020

ALZ005>007-221900-
Madison AL-Morgan AL-Limestone AL-
121 PM CDT Wed Jul 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR MADISON...SOUTHEASTERN LIMESTONE
AND CENTRAL MORGAN COUNTIES UNTIL 200 PM CDT...

At 121 PM CDT, Doppler radar was tracking a strong thunderstorm near
Triana, or 9 miles south of Madison, moving northeast at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Huntsville, Decatur, Madison, Hartselle, Moores Mill, Redstone
Arsenal, Meridianville, Hazel Green, Priceville and Owens Cross
Roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3465 8636 3463 8636 3462 8634 3458 8632
      3449 8652 3450 8654 3454 8655 3447 8657
      3434 8684 3464 8703 3495 8652
TIME...MOT...LOC 1821Z 243DEG 14KT 3457 8681

30

The radar

The Northeast Alabama radar (KHTX), 67 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
July 22, 12:42 PM CST
Where
Madison County, 1.34 mi N of Madison
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Utility Company
Coordinates
34.719, -86.768

A tree was reported knocked down along Balch Road at Chelsea Park Row in Madison.

Thunderstorm Wind, Madison

When
July 22, 12:46 PM CST
Where
Madison County, 1.38 mi N of Madison
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Utility Company
Coordinates
34.720, -86.770

A tree fell onto power lines. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909592, 909593.